Kansas, 2004

Flash Flood in Kansas, April 6, 2004

April 6, 2004 · NWS TOP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 6, 2:11 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 6, 2:11 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT TUE APR 6 2004

.DISCUSSION...
PRECIPITATION CHANCES AND TEMPERATURES MAIN CONCERNS THIS FORECAST
PERIOD.

19Z SURFACE ANALYSIS HAD A FRONTAL BOUNDARY NEAR THE NEBRASKA
BORDER. VISIBLE SATELLITE LOOP HAD SOME CU FORMING NEAR THE BOUNDARY
THIS AFTERNOON. SOME HIGH CIRRUS WAS MOVING INTO THE SOUTHWEST PART
OF THE CWA WHICH IS ASSOCIATED WITH THE UPPER LOW OVER THE TEXAS
PANHANDLE.

FOR THE SHORT TERM HAVE LEFT SMALL POPS IN FOR TONIGHT WITH THE
PRESENCE OF THE FRONTAL BOUNDARY ACROSS THE NORTHERN COUNTIES THIS
EVENING AND HAVE GONE LOWER TO THE SOUTH. THE UPPER LOW IN TEXAS IS
FORECAST TO MOVE NORTH AND EAST INTO WESTERN OKLAHOMA TONIGHT.
REGIONAL RADAR SHOWING PRECIPITATION ACROSS SOUTHWEST KANSAS IN
DEFORMATION ZONE OF THE UPPER LOW. EXPECT PRECIPITATION CHANCES TO
INCREASE AFTER 06Z ACROSS THE CWA AS THE UPPER SYSTEM MOVES SLOWLY
EASTWARD AND DEFORMATION ZONE AFFECTS THE SOUTHERN COUNTIES.

ON WEDNESDAY MODELS KICK THE UPPER LOW INTO NORTHWEST ARKANSAS AS
ANOTHER SHORTWAVE TROUGH DROPS INTO ARIZONA NORTHERN BY 00Z
THURSDAY. A NORTHERN STREAM SHORTWAVE IS FORECAST TO MOVES INTO
MINNESOTA AND IOWA AND PUSH THE FRONT ACROSS THE CWA WEDNESDAY
EVENING. FORECAST SOUNDINGS SUGGEST ENOUGH INSTABILITY ALONG THE
FRONT FOR SOME THUNDER THROUGH THE EVENING HOURS. NOT MUCH FORCING
SO THUNDER MAY BE MORE ISOLATED IN NATURE.

THE ABOVE MENTIONED ARIZONA SHORTWAVE TROUGH IS FORECAST TO MOVE
INTO KANSAS ON FRIDAY WITH A FEW SHORTWAVES LATE FRIDAY INTO
SATURDAY MOVING ACROSS NORTHERN KANSAS FROM THE NORTHWEST. DECENT
MOISTURE TO BE LOCATED ACROSS SOUTHERN AND EASTERN KANSAS AND HAVE
INCREASED POPS FROM EARLIER FORECAST GOOD FORCING AND LIFT SUGGEST
WE COULD SEE A SOAKING RAIN AND A COLD ONE AT THAT WIND NORTH WINDS
MAKING FOR A BIT OF A RAW EVENING. ATMOSPHERE DRIES OUT SATURDAY
AFTERNOON AND HAVE CUT OFF PRECIPITATION THEN. A COLD UPPER TROUGH
DROPS OUT OF CANADA AND MOVES ACROSS THE NORTHERN PLAINS ON MONDAY.
COOLER TEMPERATURES TO CONTINUE AND HAVE LOWERED SLIGHTLY ON SUNDAY
AND MONDAY...MOISTURE WILL BE LOW WITH THE MONDAY SYSTEM AND HAVE
KEPT THE DRY FORECAST GOING.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 6, 3:42 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT TUE APR 6 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-071000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
442 PM CDT TUE APR 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING NORTH OF INTERSTATE
70...WITH THE BEST CHANCES NEAR THE NEBRASKA BORDER NORTH OF HIGHWAY
36.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA FRIDAY AND
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
April 6, 7:00 PM CST to 7:45 PM CST
Where
Marshall County, 8 mi NE of Blue Rapids
Reported by
TRAINED SPOTTER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Between 2 and 3 inches of rain fell in a short time and the runoff produced flash flooding. Water was reported running across some yards, driveways, and pastures. In Home City water was reported running in the streets for a time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388932.